Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 507, NWS Springfield, MO

August 5, 2008Maries County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2008, 6:26 PM CDT for Maries County, Missouri. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 6:26 PM CDT (23:26 UTC)
Expired
Aug 5, 2008, 7:30 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Maries County, MO

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:00 PM CDTTSTM WND DMG2 Sw Vichy, MOSEVERE THUNDERSTORM WIND GUSTS KNOCKED DOWN SEVERAL TREE LIMBS ACROSS SOUTHERN MARIES COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 052326
SVRSGF
MOC125-060030-
/O.NEW.KSGF.SV.W.0507.080805T2326Z-080806T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARIES COUNTY IN CENTRAL MISSOURI...

* UNTIL 730 PM CDT.

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR VICHY...OR 11 MILES NORTHWEST OF ROLLA...
  MOVING NORTHEAST AT 18 MPH. THIS STORM IS CAPABLE OF PRODUCING
  PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EASTERN MARIES COUNTY...INCLUDING THE TOWN OF VICHY.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3829 9165 3817 9164 3816 9164 3806 9164
      3805 9167 3806 9188 3813 9194 3830 9173
      3830 9166
TIME...MOT...LOC 2326Z 246DEG 16KT 3810 9182

$$

CRAMER
3 follow-up statements
000 
WWUS53 KSGF 052350
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT TUE AUG 5 2008

MOC125-060030-
/O.CON.KSGF.SV.W.0507.000000T0000Z-080806T0030Z/
MARIES MO-
650 PM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN MARIES COUNTY...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR VICHY...OR 11 MILES NORTH OF ROLLA...MOVING
EAST AT 18 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN MARIES COUNTY.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3829 9165 3817 9164 3806 9164 3805 9167
      3806 9188 3813 9194 3830 9166
TIME...MOT...LOC 2350Z 267DEG 15KT 3810 9172

$$

CRAMER
000 
WWUS53 KSGF 060020
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT TUE AUG 5 2008

MOC125-060030-
/O.CON.KSGF.SV.W.0507.000000T0000Z-080806T0030Z/
MARIES MO-
720 PM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN MARIES COUNTY...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES EAST OF VICHY...OR 11 MILES WEST OF
CUBA...MOVING EAST AT 17 MPH. THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN MARIES COUNTY.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3829 9165 3817 9164 3806 9164 3805 9167
      3806 9188 3813 9194 3830 9166
TIME...MOT...LOC 0020Z 267DEG 15KT 3811 9156

$$

GAGAN
000 
WWUS53 KSGF 060028
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT TUE AUG 5 2008

MOC125-060039-
/O.EXP.KSGF.SV.W.0507.000000T0000Z-080806T0030Z/
MARIES MO-
729 PM CDT TUE AUG 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARIES COUNTY EXPIRES
AT 730 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3829 9165 3817 9164 3806 9164 3805 9167
      3806 9188 3813 9194 3830 9166
TIME...MOT...LOC 0029Z 267DEG 15KT 3811 9151

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:24 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 5, 2:24 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT TUE AUG 5 2008

.DISCUSSION...

FORECAST CHALLENGES WITH THIS FORECAST PACKAGE DEAL WITH
TEMPERATURES AND PRECIP CHANCES THROUGH THE REST OF THE WEEK. BIG
TEMPERATURE/PRECIP BUST POTENTIAL THE NEXT COUPLE DAYS.

CURRENTLY...COLD FRONTAL BOUNDARY EXTENDS FROM NORTHERN ILLINOIS
TO NEAR KANSAS CITY...THEN SOUTHWEST INTO CENTRAL KANSAS. NOT A
LOT OF CONVECTION FIRING ALONG THE FRONT AS OF YET. TEMPERATURES
AROUND THE CWA A COUPLE DEGREES COOLER THAN YESTERDAY THIS TIME
WITH LOW TO MID 90S AND CLEAR SKIES. MORNING SGF SOUNDING SHOWING
OVER 5000 J/KG CAPES WITH NO CONVECTIVE INHIBITION...SO THE
ATMOSPHERE IS PRIMED FOR CONVECTIVE DEVELOPMENT. ANY
THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON SHOULD QUICKLY BECOME
SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. BELIEVE OUR
NORTHERN COUNTIES IN CENTRAL MISSOURI WILL BE THE FIRST TO SEE
THESE LATER THIS AFTERNOON AS MOSAIC RADAR SHOWING SOME CELLS
DEVELOPING ACROSS NORTHERN MISSOURI.

FRONT CONTINUES TO PUSH SOUTH THIS EVENING AND THUNDERSTORM
COVERAGE SHOULD INCREASE. BEST CHANCES APPEAR TO BE WEDNESDAY
EVENING AS THE FRONT LAYS OUT ACROSS SOUTHERN MISSOURI. GFS
SHOWING SIGNS OF AN MCS DEVELOPING OVER NORTHEAST KANSAS WEDNESDAY
AFTERNOON AND THEN DROPPING SOUTHEASTWARD INTO THE CWA WEDNESDAY
EVENING. MAY NEED TO WATCH FOR SOME FLASH FLOODING FROM THIS
SYSTEM AS HPC GUIDANCE SHOWING WIDESPREAD HALF INCH QPF AMOUNTS.
GFS FORECAST SOUNDINGS SHOWING PWATS NEAR AND SLIGHTLY ABOVE 2
INCHES WEDNESDAY AFTERNOON INTO THURSDAY MORNING. WILL HOLD OFF ON
FLASH FLOOD WATCH FOR NOW. NIGHT SHIFT WILL NEED TO CONSIDER FOR
THE WEDNESDAY MORNING PACKAGE. ONE OTHER ITEM TO MENTION IS THE
TEMPERATURE FORECASTS FROM WEDNESDAY INTO THURSDAY. WIDE RANGE IN
ADVERTISED MOS MAX TEMPERATURES AS MET GUIDANCE GOING FOR MID 80S
AND MAV MID 90S. CERTAINLY DO NOT THINK WE WILL GET BACK INTO THE
MID 90S WITH PRECIP AND CLOUD COVERAGE...SO SPLIT THE DIFFERENCE
BETWEEN THE TWO AND WENT LOW 90S WEDNESDAY AND MID 80S THURSDAY.

BOTH MODELS PUSH FRONT SOUTH FRIDAY MORNING. LOOKING AT FAIRLY DRY
CONDITIONS FRIDAY AND SATURDAY. UPPER LEVEL NORTHWEST FLOW TO
CONTINUE THROUGH SATURDAY. GFS AND ECMWF SHOWING ANOTHER
DISTURBANCE MOVING THROUGH THIS NORTHWEST FLOW SATURDAY EVENING
INTO SUNDAY AND GFS SHOWS SIGNS ONCE AGAIN OF AN MCS DEVELOPING
OVER CENTRAL NEBRASKA/NORTHERN KANSAS...THEN MOVES THE SYSTEM
SOUTHEAST INTO WESTERN MISSOURI/SOUTHEAST KANSAS. WENT WITH LOW
CHANCE POPS SUNDAY AFTERNOON THROUGH MONDAY.

CLAYCOMB

&&

.AVIATION...

THUNDERSTORMS ALONG THE SURFACE BOUNDARY WILL BE THE PRIMARY TAF
CHALLENGE. THE FIRST ROUND IS EXPECTED AROUND SUNSET AS
THUNDERSTORMS PUSH SOUTH WITH THE SURFACE BOUNDARY. CONVECTION IS
EXPECTED TO REFORM OVER THE CWA TOWARDS MORNING AS 850MB FLOW
INTENSIFIES PERPENDICULAR TO THE BOUNDARY.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     MOZ055>058-066>071-077>083-088>098-101>106.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ073-
     097-101.

&&
Hazardous weather outlook, Aug 5, 1:00 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 5 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WIND
  GUSTS TO 60 MPH AND UP TO QUARTER SIZED HAIL WILL BE POSSIBLE
  MAINLY ALONG AND NORTH OF A LINE FROM OSCEOLA TO SALEM THIS
  AFTERNOON AND EARLY EVENING AND NORTH OF INTERSTATE 44 TONIGHT.

  HEAT INDEX VALUES WILL RISE TO 105 TO 112 THIS AFTERNOON. AN
  EXCESSIVE HEAT WARNING CONTINUES THROUGH TODAY FOR THE
  ENTIRE OUTLOOK AREA.

  DISCUSSION:

  A HOT AND HUMID AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS
  AFTERNOON AS AN OUTFLOW BOUNDARY AND COLD FRONT MOVE INTO
  CENTRAL MISSOURI. A MID LEVEL CAPPING INVERSION WILL SUPPRESS
  STORM DEVELOPMENT OVER MUCH OF THE AREA THROUGH TONIGHT.
  HOWEVER...THE CAPPING INVERSION MAY WEAKEN ENOUGH OVER
  CENTRAL MISSOURI TO ALLOW STRONG TO SEVERE THUNDERSTORMS TO
  DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY
  TO FRIDAY AS A FRONT PUSHES INTO AND STALLS ACROSS THE REGION.
  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH
  THE THREAT FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED FOR COMMUNITIES NORTH OF A LINE
 FROM OSCEOLA TO SALEM AFTER 5 PM THIS AFTERNOON INTO THE EARLY
 EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:38 PM CDTSevere Thunderstorm WarningSGFPhelps67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.